Oklahoma, 2018

Tornadoes and Flash Flood in Oklahoma, October 9, 2018

October 9, 2018 · NWS OUN · 12 events in 7 counties and zones

A narrow line of thunderstorms formed during the morning of the 9th along a fast-moving pre-frontal trough, producing numerous brief tornadoes along with a few wind and flood reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$383,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A narrow line of thunderstorms formed during the morning of the 9th along a fast-moving pre-frontal trough, producing numerous brief tornadoes along with a few wind and flood reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 9, 5:22 AM CST, 38 minutes earlier.

Area forecast discussion, Oct 9, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
622 AM CDT Tue Oct 9 2018

.DISCUSSION...
12Z TAF discussion.

&&

.AVIATION...
Widespread rain along with MVFR and IFR conditions expected to
continue across much of the area into the afternoon hours. Much of
the precip should push out this afternoon into the this evening
from west to east, but MVFR ceilings will hang tough until after
06Z when CSM/LAW/SPS should see ceilings dissipate and VFR
conditions return. Will also have a front that is currently in
northwest Oklahoma push southeast across the area this afternoon
and evening. This will bring a shift in surface winds from
south/southwest to the northwest.

&&

.PREV DISCUSSION... /issued 318 AM CDT Tue Oct 9 2018/

DISCUSSION...
Continuing threat of heavy rain and flooding through Tuesday
evening remains the main forecast concern. After a brief break from
rain on Wednesday and Thursday, rain chances will return going into
the weekend. Details for both of these events are below.

A deep trough continues to trudge eastward over the four corners
region around toward western Kansas. As this system makes its way
out, we'll see one last batch of rain through the day. This will
develop over western Oklahoma and push eastward through the day with
rain ending west to east this afternoon and evening.

Heavy rainfall continues to be the main concern with these showers
and storms. PWATs are hovering around 1.5 inches. With this rainfall
falling on already saturated ground (due to the extensive rainfall
we've already received over the last several days), flash flooding
will continue to be a risk. Will keep the flood watch going with no
changes.

There will also be enough instability and wind shear to support a
few strong to severe storms this afternoon and evening across south
central and central Oklahoma.

A cold front will move through late Tuesday evening and overnight,
clearing the area of moisture. We'll have a few dry days (Wednesday
and Thursday) before rain chances pick back up again. In addition,
this front (and a subsequent one on the weekend) will usher in some
cooler weather with highs in the 50s and 60s.

Moisture returns from the gulf on Thursday. This will interact with
a long wave trough and associated front to bring rain chances back
for through the weekend starting late Thursday night. In addition,
models currently show the remnants of hurricane Sergio moving up
through our area on Saturday. After the cold front moves through
Sunday, we'll see next week likely start out cool and dry.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  47  63  44 / 100  40   0   0
Hobart OK         71  45  64  45 / 100  10   0   0
Wichita Falls TX  74  50  68  48 / 100  10   0   0
Gage OK           59  40  60  42 / 100   0   0   0
Ponca City OK     73  47  61  41 / 100  60   0   0
Durant OK         78  56  70  49 /  90  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ004>048-050>052.

TX...Flood Watch through this evening for TXZ083>090.

&&

30/14/30
Hazardous weather outlook, Oct 9, 3:12 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
412 AM CDT Tue Oct 9 2018

OKZ004>048-050>052-TXZ083>090-100915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
412 AM CDT Tue Oct 9 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
central and southern Oklahoma and portions of western north
Texas.

Location...
The slight risk is south and east of a line from Stillwater to
Lawton Oklahoma to Burkburnett and Holliday Texas. A marginal
risk surrounds the slight risk and is east of a line from
Alva to Elk City to Mangum Oklahoma to Quanah to Knox City Texas.

Timing...
Most likely time for severe storms will be from noon through 8pm.

Impacts...
Wind gusts of 60 to 80 mph, hail to the size of quarters and
locally heavy rainfall will be the main impacts. A tornado or two
is also possible.

Discussion...
Showers and scattered thunderstorms will develop over western
Oklahoma this morning and move eastward through the day. Some of
these storms could become strong to severe during the afternoon
across central and southern Oklahoma. Storms are expected to
weaken after sunset.

.Heavy rain...
Heavy rainfall is likely through tonight, especially across the
western half of Oklahoma and parts of western north Texas. This
will likely result in flooding and flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Chances for thunderstorms will return Thursday night through
Sunday.

.Heavy Rain...
Moderate to heavy rainfall will be possible with any showers and
storms that develop this weekend. These rains in addition to all
the rain that has fallen over the last several days will make
localized flooding possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Altus AFB radar (KFDR), 46 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
October 9, 6:00 AM CST to 9:00 AM CST
Where
Jackson County, 0.91 mi NW of Altus to 0.95 mi NE of Altus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.650, -99.340

Water was over roadways with multiple cars stranded.

Tornado, Love

When
October 9, 6:58 AM CST to 6:59 AM CST
Where
Love County, 0.62 mi SSW of Marietta to 0.46 mi E of Marietta
Rating
EF1
Path length
1 mi
Path width
100 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
33.932, -97.125

A tornado moved southwest to northeast across Marietta producing tree damage, and creating significant roof damage to at least a couple of homes.

Thunderstorm Wind, Carter

When
October 9, 7:24 AM CST
Where
Carter County, 3.59 mi NE of Ardmore
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.210, -97.100

Tornado, Oklahoma

When
October 9, 7:24 AM CST to 7:25 AM CST
Where
Oklahoma County, 1.92 mi NE of Oklahoma City to 1.93 mi W of Forest Park
Rating
EF0
Path length
1 mi
Path width
10 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.493, -97.491

A small, weak tornado developed near NE 23rd Street and Kelley Avenue and moving northeast to an area just southeast of NE 36th Street and Prospect Avenue. This tornado produced damage to a power pole just south of NE 23rd Street and a snapped a few tree branches along the path. One tree snapped falling onto a carport and car along Prospect Avenue.

Tornado, Oklahoma

When
October 9, 7:28 AM CST to 7:46 AM CST
Where
Oklahoma County, 1.77 mi NNW of (Tik)tinker Afb to 1.32 mi SSW of Jones
Rating
EF1
Path length
10 mi
Path width
20 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.433, -97.404

A tornado touched down near Interstate 40 between Air Depot Boulevard and Town Center Drive, then moved northeast through the Town Center Plaza shopping area in Midwest City. Although no structure damage was noted in the shopping center, several trees were snapped, and three employee cars were blown about 50 yards into bollards in front of JC Penney. Sporadic tree damage was noted as the tornado moved northeast to near Hiwassee Road and Wilshire Boulevard intermittently causing damage. The only structure damage noted along the path was to an aviation plant which suffered significant roof damage northeast of SE 15th Street and Midwest Boulevard in Midwest City, and some roof damage along Post Road.

Tornado, Cleveland

When
October 9, 7:30 AM CST to 7:34 AM CST
Where
Cleveland County, 4.67 mi WSW of Lake Thunderbird Dam to 2.97 mi NW of Lake Thunderbird Dam
Rating
EF0
Path length
3.5 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.206, -97.301

The tornado developed just north of Lindsey Street near the southwestern part of Lake Thunderbird between 84th Avenue SE and 108th Avenue SE, then moved northeast across the western part of Lake Thunderbird. The tornado moved off the lake south of Alameda Drive and 108th Avenue NE and continued northeast before dissipating just east of 120th Avenue SE and Rock Creek Road. Damage was confined to trees along the path.

Tornado, Cleveland

When
October 9, 7:31 AM CST to 7:33 AM CST
Where
Cleveland County, 2.48 mi SE of Stanley Draper Lake Dam to 3.06 mi E of Stanley Draper Lake Dam
Rating
EF1
Path length
2.5 mi
Path width
40 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.301, -97.324

This tornado touched down in far northern portions of Norman just southwest of 84th Avenue NE (Anderson Road) and SE 164th Street and moved northeast into southeastern Oklahoma City dissipating northeast of SE 149th Street and Hiwassee Road. Many trees were snapped or damaged along the path. Some homes in a neighborhood along Edwin Road just east of Anderson Road suffered damage, with one receiving significant roof damage.

Tornado, Oklahoma

When
October 9, 7:33 AM CST to 7:42 AM CST
Where
Oklahoma County, 4.71 mi SSE of Edmond to 1.27 mi NW of Arcadia Lake
Rating
EF0
Path length
6.25 mi
Path width
70 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.592, -97.436

Initial damage was observed near NE 122nd Street and Interstate 35 in northeastern Oklahoma City. The tornado moved generally northeast across east Edmond, crossing the northwestern portion of Arcadia Lake, then dissipating southeast of Danforth Road and Midwest Boulevard. Except for power pole and fencing damage at the beginning of the path, damage was limited to sporadic tree damage.

Tornado, Oklahoma

When
October 9, 7:42 AM CST to 7:48 AM CST
Where
Oklahoma County, 0.34 mi ENE of Choctaw to 4.3 mi NW of Harrah
Rating
EF0
Path length
4.6 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.491, -97.264

An outbuilding was damaged as a tornado developed just south of NE 23rd Street and Choctaw Road. The tornado then produced sporadic tree damage as it move northeast to near NE 63rd Street and Peebly Road.

Thunderstorm Wind, Logan

When
October 9, 8:04 AM CST
Where
Logan County, 0.89 mi NE of Coyle
Measured
80 kt (92 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.960, -97.230

Large grain bin was blown over.

Thunderstorm Wind, Lincoln

When
October 9, 8:10 AM CST
Where
Lincoln County, Fallis
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.750, -97.120

Siding removed from a house. Time estimated by radar.

Tornado, Lincoln

When
October 9, 8:37 AM CST
Where
Lincoln County, 0.71 mi SSE of Prague
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
35.480, -96.687

A tornado touched down briefly on the south side of Prague. The tornado flipped a car over a truck into another truck in a parking lot in Prague.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790163, 790183, 790165, 790184, 790186, 790191, 790193, 790195, 790203, 790167, 790605, 790209.